Desquamative interstitial pneumonia following long term nitrofurantoin therapy

R. C. Bone, J. Wolfe, Richard E Sobonya, G. R. Kerby, D. Stechschulte, W. E. Ruth, M. Welch

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Two patients with diffuse interstitial lung disease after long term nitrofurantoin therapy were characterized clinically by exertional dyspnea and basilar rales, roentgenographically by diffuse interstitial infiltrate and physiologically by a restrictive lung defect. Pathologically, light microscopy revealed desquamative interstitial pneumonia. In one patient electron microscopy was characteristic of desquamative interstitial pneumonia. Immunofluorescent studies of one biopsy specimen showed specific fluorescence of interstitial cells with immunoglobulin E and third component of complement. In in vitro studies, nitrofurantoin therapy failed to induce lymphoblast transformation or histamine release. Treatment consisted of discontinuing the administration of nitrofurantoin and adding corticosteroids. Both patients felt better and showed clinical improvement. These findings suggest that in some cases desquamative interstitial pneumonia may be drug related.

Original languageEnglish (US)
Pages (from-to)697-701
Number of pages5
JournalAmerican Journal of Medicine
Volume60
Issue number5
DOIs
StatePublished - 1976
Externally publishedYes

Fingerprint

Nitrofurantoin
Interstitial Lung Diseases
Histamine Release
Respiratory Sounds
Therapeutics
Lymphocyte Activation
Dyspnea
Immunoglobulin E
Microscopy
Electron Microscopy
Adrenal Cortex Hormones
Fluorescence
Biopsy
Light
Lung
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Nursing(all)

Cite this

Desquamative interstitial pneumonia following long term nitrofurantoin therapy. / Bone, R. C.; Wolfe, J.; Sobonya, Richard E; Kerby, G. R.; Stechschulte, D.; Ruth, W. E.; Welch, M.

In: American Journal of Medicine, Vol. 60, No. 5, 1976, p. 697-701.

Research output: Contribution to journalArticle

Bone, RC, Wolfe, J, Sobonya, RE, Kerby, GR, Stechschulte, D, Ruth, WE & Welch, M 1976, 'Desquamative interstitial pneumonia following long term nitrofurantoin therapy', American Journal of Medicine, vol. 60, no. 5, pp. 697-701. https://doi.org/10.1016/0002-9343(76)90500-3
Bone, R. C. ; Wolfe, J. ; Sobonya, Richard E ; Kerby, G. R. ; Stechschulte, D. ; Ruth, W. E. ; Welch, M. / Desquamative interstitial pneumonia following long term nitrofurantoin therapy. In: American Journal of Medicine. 1976 ; Vol. 60, No. 5. pp. 697-701.
@article{530bc710d7254e1f848d443a03c6d63a,
title = "Desquamative interstitial pneumonia following long term nitrofurantoin therapy",
abstract = "Two patients with diffuse interstitial lung disease after long term nitrofurantoin therapy were characterized clinically by exertional dyspnea and basilar rales, roentgenographically by diffuse interstitial infiltrate and physiologically by a restrictive lung defect. Pathologically, light microscopy revealed desquamative interstitial pneumonia. In one patient electron microscopy was characteristic of desquamative interstitial pneumonia. Immunofluorescent studies of one biopsy specimen showed specific fluorescence of interstitial cells with immunoglobulin E and third component of complement. In in vitro studies, nitrofurantoin therapy failed to induce lymphoblast transformation or histamine release. Treatment consisted of discontinuing the administration of nitrofurantoin and adding corticosteroids. Both patients felt better and showed clinical improvement. These findings suggest that in some cases desquamative interstitial pneumonia may be drug related.",
author = "Bone, {R. C.} and J. Wolfe and Sobonya, {Richard E} and Kerby, {G. R.} and D. Stechschulte and Ruth, {W. E.} and M. Welch",
year = "1976",
doi = "10.1016/0002-9343(76)90500-3",
language = "English (US)",
volume = "60",
pages = "697--701",
journal = "American Journal of Medicine",
issn = "0002-9343",
publisher = "Elsevier Inc.",
number = "5",

}

TY - JOUR

T1 - Desquamative interstitial pneumonia following long term nitrofurantoin therapy

AU - Bone, R. C.

AU - Wolfe, J.

AU - Sobonya, Richard E

AU - Kerby, G. R.

AU - Stechschulte, D.

AU - Ruth, W. E.

AU - Welch, M.

PY - 1976

Y1 - 1976

N2 - Two patients with diffuse interstitial lung disease after long term nitrofurantoin therapy were characterized clinically by exertional dyspnea and basilar rales, roentgenographically by diffuse interstitial infiltrate and physiologically by a restrictive lung defect. Pathologically, light microscopy revealed desquamative interstitial pneumonia. In one patient electron microscopy was characteristic of desquamative interstitial pneumonia. Immunofluorescent studies of one biopsy specimen showed specific fluorescence of interstitial cells with immunoglobulin E and third component of complement. In in vitro studies, nitrofurantoin therapy failed to induce lymphoblast transformation or histamine release. Treatment consisted of discontinuing the administration of nitrofurantoin and adding corticosteroids. Both patients felt better and showed clinical improvement. These findings suggest that in some cases desquamative interstitial pneumonia may be drug related.

AB - Two patients with diffuse interstitial lung disease after long term nitrofurantoin therapy were characterized clinically by exertional dyspnea and basilar rales, roentgenographically by diffuse interstitial infiltrate and physiologically by a restrictive lung defect. Pathologically, light microscopy revealed desquamative interstitial pneumonia. In one patient electron microscopy was characteristic of desquamative interstitial pneumonia. Immunofluorescent studies of one biopsy specimen showed specific fluorescence of interstitial cells with immunoglobulin E and third component of complement. In in vitro studies, nitrofurantoin therapy failed to induce lymphoblast transformation or histamine release. Treatment consisted of discontinuing the administration of nitrofurantoin and adding corticosteroids. Both patients felt better and showed clinical improvement. These findings suggest that in some cases desquamative interstitial pneumonia may be drug related.

UR - http://www.scopus.com/inward/record.url?scp=84886621822&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84886621822&partnerID=8YFLogxK

U2 - 10.1016/0002-9343(76)90500-3

DO - 10.1016/0002-9343(76)90500-3

M3 - Article

C2 - 798484

AN - SCOPUS:84886621822

VL - 60

SP - 697

EP - 701

JO - American Journal of Medicine

JF - American Journal of Medicine

SN - 0002-9343

IS - 5

ER -